Oklahoma, 2012

Damaging Winds in Oklahoma, July 26, 2012

July 26, 2012 · NWS OUN · 6 events in 3 counties and zones

A weak front moved into Oklahoma during the afternoon. Outflow boundaries from overnight storms allowed additional afternoon storms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak front moved into Oklahoma during the afternoon. Outflow boundaries from overnight storms allowed additional afternoon storms to develop. Very hot surface temperatures and instability led to storms that produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 26, 2:07 PM CST, 28 minutes earlier.

Area forecast discussion, Jul 26, 2:07 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
307 PM CDT THU JUL 26 2012

.DISCUSSION...
SCATTERED SHOWERS/STORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND
EARLY EVENING ACROSS PORTIONS OF THE FA. THE BEST CHANCES AND
STRONGEST STORMS WILL BE IN AREA JUST SOUTH OF A DIFFERENTIAL
HEATING BOUNDARY DUE TO THE CLOUD COVER... GENERALLY SOUTH OF I-44.
THIS AREA HAS RECEIVED PLENTY OF HEATING TODAY AND A DISTURBANCE
FROM OVERNIGHT/MORNING CONVECTION WILL CONTINUE TO MOVE EAST ACROSS
THIS AREA. ANOTHER DISTURBANCE IS MOVING EAST ACROSS NORTHERN OK
WHICH MAY ALSO AID IN DEVELOPMENT. THE FRONT/WIND SHIFT LINE
EXTENDS EAST-WEST JUST NORTH OF I-40. IF CLOUDS THIN ENOUGH FOR
SOME HEATING TO OCCUR... STORMS MAY ALSO DEVELOP NEAR THIS
BOUNDARY BUT CHANCES HERE A LOWER THAN THE AREAS FURTHER SOUTH
MENTIONED ABOVE. SOME OF THE STORMS MAY BECOME SEVERE
MAINLY PRODUCING STRONG WINDS.

SHOWER AND THUNDERSTORM CHANCES WILL GRADUALLY SHIFT SOUTH OVERNIGHT
INTO FRIDAY AND THEN ENDING FRIDAY EVENING. THE UPPER HIGH PRESSURE
WILL THEN ESTABLISH ITSELF OVER THE SOUTHERN PLAINS THIS WEEKEND
LEADING TO DRY AND HOT CONDITIONS AGAIN. MODELS SHOW THAT THIS HIGH
PRESSURE CENTER COULD SHIFT WEST SOME EARLY NEXT WEEK WHICH MAY LEAD
TO NORTH OR NORTHWEST FLOW OVER AT LEAST PORTIONS OF THE REGION.
THIS COULD MEAN A CHANCE FOR SHOWERS AND MAYBE A SLIGHT DROP IN
TEMPS WITH A FRONT OR TWO MOVING INTO THE AREA NEXT WEEK. HOWEVER...
THERE IS SOME QUESTION ON HOW FAR WEST THE HIGH PRESSURE WILL SHIFT
AND HOW FAR SOUTH/EFFECTS OF A FRONT WILL OCCUR... SO WILL KEEP
FORECAST PRETTY MUCH AS IS IN THE EXTENDED FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  74  98  73  99 /  30  10  10  10
HOBART OK         73  98  73 102 /  30  20  10  10
WICHITA FALLS TX  75  98  75 103 /  50  30  20  10
GAGE OK           69  99  72  99 /  10  10   0  10
PONCA CITY OK     71 100  73 102 /  10  10   0  10
DURANT OK         77  97  76  99 /  60  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/25
Hazardous weather outlook, Jul 26, 10:48 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NEXT SCHED ISSUANCE
NATIONAL WEATHER SERVICE NORMAN OK
1148 AM CDT THU JUL 26 2012

OKZ004>048-050>052-TXZ083>090-271700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1148 AM CDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER PARTS OF CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS. THE SLIGHT RISK AREA IS SOUTH OF A STILLWATER TO
CLINTON TO ERICK LINE.

DISCUSSION...
THE ATMOSPHERE IS EXPECTED TO BECOME MORE UNSTABLE THIS
AFTERNOON...ESPECIALLY ACROSS EAST CENTRAL AND SOUTHEAST
OKLAHOMA...AS TEMPERATURES CLIMB TO NEAR THE CENTURY MARK.
ALTHOUGH WIND SHEAR WILL REMAIN WEAK AND UNFAVORABLE FOR
ORGANIZED SEVERE STORMS...ISOLATED SEVERE STORMS CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE
DURING THE AFTERNOON AND EVENING MAINLY ALONG AND SOUTH I44.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUL 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY...MAINLY OVER
WESTERN NORTH TEXAS AND THE SOUTHERN HALF OF OKLAHOMA. STRONG WINDS
WILL BE THE MAIN THREAT WITH THESE STORMS.

OTHER HAZARDOUS WEATHER...
DANGEROUSLY HOT CONDITIONS WILL LIKELY RETURN BY SATURDAY AND
CONTINUE INTO EARLY NEXT WEEK WITH HEAT ADVISORIES PROBABLE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM FRIDAY.

In the hours before

Special weather statement, Jul 26, 2:13 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
313 PM CDT THU JUL 26 2012

TXZ090-262100-
CLAY TX-
313 PM CDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY COUNTY UNTIL
400 PM CDT...

AT 313 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BELLEVUE...
MOVING NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
BELLEVUE AND VASHTI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3362 9824 3402 9809 3391 9798 3354 9798
      3352 9799
TIME...MOT...LOC 2009Z 209DEG 8KT 3370 9809

MBS
Special weather statement, Jul 26, 2:27 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
327 PM CDT THU JUL 26 2012

OKZ041-046-047-262115-
JOHNSTON OK-MURRAY OK-CARTER OK-
327 PM CDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JOHNSTON...
SOUTHEASTERN MURRAY AND EAST CENTRAL CARTER COUNTIES UNTIL 415 PM
CDT...

AT 327 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GENE AUTRY...
MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
MANNSVILLE...RAVIA...MILL CREEK...GENE AUTRY...REAGAN AND RUSSETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3419 9704 3436 9706 3445 9671 3418 9667
TIME...MOT...LOC 2020Z 262DEG 9KT 3429 9696

MBS

The radar

The Norman radar (KTLX), 126 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnston

When
July 26, 2:35 PM CST
Where
Johnston County, 4.48 mi NW of Mannsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.240, -96.930

No damage was reported.

Thunderstorm Wind, Hughes

When
July 26, 4:25 PM CST
Where
Hughes County, 0.69 mi S of Holdenville
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
35.070, -96.400

Holdenville fire department reported trees downed with damage to homes. Monetary damage estimated.

Thunderstorm Wind, Bryan

When
July 26, 4:42 PM CST
Where
Bryan County, 2.15 mi NNW of Durant Eaker Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
33.960, -96.410

Thunderstorm Wind, Bryan

When
July 26, 4:45 PM CST
Where
Bryan County, 4.3 mi NNE of Durant Eaker Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
33.990, -96.380

Durant police department reported trees and power lines down with trees blocking roads and on homes. Monetary damage estimated.

Thunderstorm Wind, Bryan

When
July 26, 4:46 PM CST
Where
Bryan County, 2.76 mi N of Durant Eaker Arpt
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
33.970, -96.400

Thunderstorm Wind, Bryan

When
July 26, 4:55 PM CST
Where
Bryan County, 3.5 mi N of Durant Eaker Arpt
Measured
61 kt (70 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
33.980, -96.410

Law enforcement also reported numerous trees were downed in Calera.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386233, 386237, 386234, 386238, 386235, 386236.